North Carolina, 2003

Hail in North Carolina, April 26, 2003

April 26, 2003 · NWS RAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 26, 1:00 AM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 26, 1:00 AM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 AM EDT SAT APR 26 2003

WARM FRONT CONTINUES TO LIFT N EARLY THIS MORNING AND SHOULD BE OVER
CENTRAL NC BY SUNRISE. PATCHY DENSE FOG HAS DEVELOPED ACROSS THE
AREA AND WILL HOLD ON THIS MORNING FOR A FEW HOURS. BIGGEST FORECAST
CHALLENGE FOR THE DAY IS PRECIP. GSO SOUNDING WAS DRIER IN THE MID
LEVELS THAN PREDICTED BY MODELS LAST NIGHT WITH A PWAT OF JUST OVER
1 INCH. ETA AND GFS BOTH AGREE ON THE PLACEMENT AND MOVEMENT OF THE
UPPER TROUGH AND VORT COMIONG ACROSS TENN BUT DIFFER SOMEWHAT WITH
THE LIFT AND POPS. UPPER TROUGH AND COLD POOL WILL SWING ACROSS THE
REGION FROM MORNING THROUGH MID AFTERNOON. BOTH ETA AND GFS DEPICT
UPPER DIVRG AND LIFT OVER THE AREA FROM 12Z THROUGH 20Z. SHOWERS AND
THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST FROM EARLY AFTERNOON
ON. CAPES WILL RUN AROUND 1000-1200 J/KG AND LIS AROUND -4. WIND
PROFILE REMAINS UNIMPRESSIVE THIS AFTERNOON BUT THE WET BULB ZERO
WILL BE RATHER LOW BETWEEN 8500-9500 FT. WITH STRENGTH OF UPPER
LEVEL TROUGH LOW TOPPED CONVECTION SHOULD DEVELOP WITH SOME SEVERE
THUNDERSTORMS PRODUCING HAIL. DO NOT SEE A SIGNIFICANT THREAT FROM
STRONG DAMAGING WINDS. LIMITING FACTOR THIS AFTERNOON COULD BE
CONVECTION WELL TO THE S ROBBING MOISTURE ADVECTION BUT STILL THINK
WE CAN EXPECT SHOWERS AND THUNDERSTORMS DESPITE THIS. WILL GO WITH
LIKELY POPS FOR TDY AND STICK CLOSE TO GUIDANCE TEMPS.

CONDITIONS DRY OUT TONIGHT AS THE COLD FRONT MOVES THROUGH AND NWLY
FLOW SETS UP FROM THE SFC THROUGH 500 MB. DESPITE THE FRONTAL
PASSAGE THERE IS NO REAL PUSH OF COOL AIR AND TEMPS TONIGHT WILL
RUN IN THE MID 50S WITH HIGHS SUNDAY IN THE MID 70S WITH CLEAR SKIES.

HIGH PRESSURE SETTLES IN AND REMAINS IN CONTROL MONDAY AND TUESDAY.
SKIES WILL REMAIN MOSTLY SUNNY TO PARTLY CLOUDY WITH HIGHS RUNNING
ABOVE NORMAL IN THE UPPER 70 TO LOWER 80S AND LOWS IN THE 50S. A
WEAK UPPER DISTURBANCE MOVES ACROSS THE AREA WEDNESDAY AND WILL KEEP
A CHANCE OF SHOWERS AND THUNDERSTORMS IN FOR WEDNESDAY AFTERNOON AND
THURSDAY. WE COULD SEE A TEMPORARY BREAK AS FAR AS THE CHANCE OF
RAIN IS CONCERNED ON FRIDAY BUT SATURDAY LOOKS TO BE WET ONCE AGAIN.
TEMPERATURES THE END OF THE WEEK WILL REMAIN WARM WITH HIGHS IN THE
MID 70S TO NEAR 80 AND LOWS IN THE MID TO UPPER 50S.

RAH...NONE.

JO
Hazardous weather outlook, Apr 26, 3:37 AM EST, 1 hour 20 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
437 AM EDT SAT APR 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN THREAT
FROM SEVERE THUNDERSTORMS WILL BE HAIL UP TO ONE INCH IN DIAMETER.
DUE TO THE LACK OF STRONG WINDS ALOFT THERE WILL NOT BE A
SIGNIFICANT THREAT OF DAMAGING WINDS HOWEVER ISOLATED WIND GUSTS OF
40 TO 50 MPH ARE POSSIBLE. LOCATIONS ALONG AND EAST OF A LINE FROM
ROXBORO TO THE TRIANGLE AND ROCKINGHAM WILL HAVE THE BEST CHANCE AT
EXPERIENCING SEVERE THUNDERSTORMS.

THUNDERSTORMS ACTIVITY WILL END FROM WEST TO EAST THIS AFTERNOON.
THE THUNDERSTORM THREAT SHOULD TAPER OFF OVER THE TRIAD AROUND NOON
BUT LINGER WELL INTO THE AFTERNOON HOURS ACROSS THE COASTAL PLAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED

.SPOTTER INFORMATION STATEMENT...

NETWORK ACTIVATION MAY BE REQUIRED IN CENTRAL NORTH CAROLINA AND THE
SANDHILLS.

JO

In the hours before

Special weather statement, Apr 26, 2:43 AM EST, 2 hours 14 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-262000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
343 AM EDT SAT APR 26 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY...

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH CAROLINA
TODAY CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP JUST AHEAD OF A
COLD FRONT. THE COMBINATION OF A WARM FRONT LIFTING NORTH INTO
CENTRAL NORTH CAROLINA AND COLD AIR ALOFT WILL HELP TO DESTABILIZE
THE ATMOSPHERE SUPPORTING THUNDERSTORM ACTIVITY.

THE MAIN THREAT FROM SEVERE THUNDERSTORMS TODAY WILL BE HAIL UP TO
ONE INCH IN DIAMETER. DUE TO THE LACK OF STRONG WINDS ALOFT THERE
WILL NOT BE A SIGNIFICANT THREAT OF DAMAGING WINDS HOWEVER ISOLATED
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE. LOCATIONS ALONG AND EAST OF
A LINE FROM ROXBORO TO THE TRIANGLE AND ROCKINGHAM WILL HAVE THE
BEST CHANCE AT EXPERIENCING SEVERE THUNDERSTORMS.

THUNDERSTORMS ACTIVITY WILL END FROM WEST TO EAST THIS AFTERNOON.
THE THUNDERSTORM THREAT SHOULD TAPER OFF OVER THE TRIAD BY EARLY
AFTERNOON BUT LINGER INTO LATE AFTERNOON ACROSS THE COASTAL PLAIN.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED IN CENTRAL NORTH CAROLINA AND
THE SANDHILLS .

JO

WWUS82 KRAH 260802 RRA
SPSRAH
NCZ007>011-021>028-038>043-073>078-083>086-088-089-262000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
343 AM EDT SAT APR 26 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY...

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH CAROLINA
TODAY CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP JUST AHEAD OF A
COLD FRONT. THE COMBINATION OF A WARM FRONT LIFTING NORTH INTO
CENTRAL NORTH CAROLINA AND COLD AIR ALOFT WILL HELP TO DESTABILIZE
THE ATMOSPHERE SUPPORTING THUNDERSTORM ACTIVITY.

THE MAIN THREAT FROM SEVERE THUNDERSTORMS TODAY WILL BE HAIL UP TO
ONE INCH IN DIAMETER. DUE TO THE LACK OF STRONG WINDS ALOFT THERE
WILL NOT BE A SIGNIFICANT THREAT OF DAMAGING WINDS HOWEVER ISOLATED
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE. LOCATIONS ALONG AND EAST OF
A LINE FROM ROXBORO TO THE TRIANGLE AND ROCKINGHAM WILL HAVE THE
BEST CHANCE AT EXPERIENCING SEVERE THUNDERSTORMS.

THUNDERSTORMS ACTIVITY WILL END FROM WEST TO EAST THIS AFTERNOON.
THE THUNDERSTORM THREAT SHOULD TAPER OFF OVER THE TRIAD BY EARLY
AFTERNOON BUT LINGER INTO LATE AFTERNOON ACROSS THE COASTAL PLAIN.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED IN CENTRAL NORTH CAROLINA AND THE
SANDHILLS.

JO
Special weather statement, Apr 26, 2:43 AM EST, 2 hours 14 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-262000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
343 AM EDT SAT APR 26 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY...

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH CAROLINA
TODAY CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP JUST AHEAD OF A
COLD FRONT. THE COMBINATION OF A WARM FRONT LIFTING NORTH INTO
CENTRAL NORTH CAROLINA AND COLD AIR ALOFT WILL HELP TO DESTABILIZE
THE ATMOSPHERE SUPPORTING THUNDERSTORM ACTIVITY.

THE MAIN THREAT FROM SEVERE THUNDERSTORMS TODAY WILL BE HAIL UP TO
ONE INCH IN DIAMETER. DUE TO THE LACK OF STRONG WINDS ALOFT THERE
WILL NOT BE A SIGNIFICANT THREAT OF DAMAGING WINDS HOWEVER ISOLATED
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE. LOCATIONS ALONG AND EAST OF
A LINE FROM ROXBORO TO THE TRIANGLE AND ROCKINGHAM WILL HAVE THE
BEST CHANCE AT EXPERIENCING SEVERE THUNDERSTORMS.

THUNDERSTORMS ACTIVITY WILL END FROM WEST TO EAST THIS AFTERNOON.
THE THUNDERSTORM THREAT SHOULD TAPER OFF OVER THE TRIAD BY EARLY
AFTERNOON BUT LINGER INTO LATE AFTERNOON ACROSS THE COASTAL PLAIN.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED IN CENTRAL NORTH CAROLINA AND THE
SANDHILLS.

JO
Special weather statement, Apr 26, 3:57 AM EST, 1 hour before
NCZ021>023-038-039-261100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
457 AM EDT SAT APR 26 2003

...THUNDERSTORMS TO CROSS THE TRIAD EARLY THIS MORNING...

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH
ACROSS THE NORTHWEST PIEDMONT THROUGH 7 AM. THE SHOWERS AND STORMS
SHOULD REACH THE CITIES OF WINSTON-SALEM AND GREENSBORO BY 6 AM.

THE STRONGER STORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING STRIKES AND
SMALL HAIL.

IT APPEARS THAT THIS BATCH OF SHOWERS AND STORMS WILL EXIT THE TRIAD
REGION  BY 7 OR 730 AM.  HOWEVER...ADDITIONAL SHOWER AND THUNDERSTORM
ACTIVITY MAY OCCUR ACROSS THE NORTHWEST PIEDMONT LATER THIS
MORNING...ESPECIALLY AFTER 10 AM.

WSS

The radar

The Raleigh/Durham radar (KRAX), 147 km away, was scanning. The volume nearest the first event began at 09:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Davidson

When
April 26, 4:57 AM EST
Where
Davidson County, Denton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.633, -80.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5348275.